The Importance of Gradually Weaning Dogs Off Prednisone
Why Is It Important to Taper Dogs Off Prednisone and Corticosteroids Gradually?
When I worked for a vet, I remember that sometimes extra-long labels would come out of our printing machine. Some labels were so long that a part of them would print off on another sheet of adhesive paper and I had to work hard to make the two labels meet nicely on the bottle. The medications this happened with were corticosteroid drugs like prednisone. Why?
Because prednisone is a drug that has a very long list of instructions and warnings. Prednisone is usually given in a "blast" initially and then is tapered off gradually over several days. An example of prednisone instructions would be something like this:
Give 1/2 tablet twice a day for 5 days, then give 1/2 tablet once a day for 5 days, then give 1/2 tablet every other day until gone.
But what exactly is prednisone, and most of all, why does it have such odd instructions? Prednisone is a synthetic corticosteroid drug that is often used to suppress the immune system for the purpose of reducing inflammation, pain, swelling, and itching. It's often prescribed for allergies, inflammation, adrenal gland disorders such as Addison's disease, and several autoimmune diseases. Using prednisone on dogs with cancer can also help with appetite.
In many ways, prednisone is similar to the corticosteroid hormones cortisol and aldosterone which are produced by the adrenal glands located along each kidney. Because of this, when taking prednisone, the adrenal glands start decreasing their production of cortisol, explains Dr. April Chang-Miller.
It would be too shocking for the adrenal glands to suddenly find themselves needing to produce cortisol in large amounts again, so by tapering the prednisone gradually, the glands are given some time to resume their normal functionality.
Most of all, tapering off will help prevent prednisone withdrawal symptoms, which can be at times scary and even life-threatening. In the next paragraph, we will see some potential problems associated with tapering off your dog's prednisone too quickly.
The Side Effects of Abruptly Stopping Prednisone in Dogs
Sometimes, dog owners may feel tempted to stop their dog from taking prednisone either because their dog is feeling better or because of some annoying prednisone side effects.
This article is to emphasize the importance of acknowledging the risks associated with stopping prednisone abruptly especially when the dog has been on it for quite some time.
Never stop prednisone abruptly! Call the vet in this case your dog is experiencing negative side effects and ask for directions.
What Are the Risks of Stopping Prednisone Suddenly?
The main risk is what is called an "Addisonian crisis" or "iatrogenic hypoadrenocorticism" which can be life threatening and can cause the dog to go into shock. The word hypoadrenocorticism can be broken down as such: "hypo" meaning low and "adreno" referring to the adrenal gland and "cortico" relating to cortisol.
Addison's disease gets its name from Thomas Addison, who discovered Addison disease in humans. It takes place when the dog's adrenal glands fail to produce enough hormones for normal function. This can happen when the prednisone is stopped out of the blue and the adrenal glands are dormant because they weren't given a chance to gradually become active again.
When this happens, the dog's potassium and sodium levels get unbalanced. The sodium levels start to fall, while the potassium levels start to rise. High potassium levels can have a detrimental effect on the heart and can lead to circulatory collapse. Affected dogs may appear weak, lethargic, they may vomit, have a low, irregular heart rate and may go into shock and even collapse.
Affected dogs need to seek immediate emergency treatment to correct the electrolyte imbalances and possible low glucose levels through supportive care consisting of fluid therapy and careful monitoring. Rapidly-acting corticosteroid medications such as prednisolone sodium succinate or dexamethasone sodium phosphate may be needed according to the Merk Veterinary Manual.
This whole ordeal can be easily prevented by gradually tapering the dog off the steroids. Dogs on prednisone for quite some time, need to be tapered even more gradually. The vet will tell owners how.
Prednisone is generally tapered off anywhere between two and five weeks but how it's tapered off varies depending on how long the dog has been on the drug, the condition being treated and how the dog reacts to a lowered dosage, according to Vet Info.
When the dog is tapered off, it's important to watch for clinical signs of trouble and report them to the vet immediately. The best way to ultimately prevent prednisone withdrawal symptoms in dogs is to therefore strictly adhere to the label's instructions and ensure that the tapering off instructions are followed exactly to the letter.
Always Consult Your Vet
This article contains the results of my research and should not to be used as a substitute for professional veterinary advice. If your dog is on steroids, follow your vet's advice on proper tapering off. If you suspect signs of prednisone withdrawal, see your vet immediately as this can be a life-threatening emergency. If you have any doubts, consult with your vet.
This article is accurate and true to the best of the author’s knowledge. It is not meant to substitute for diagnosis, prognosis, treatment, prescription, or formal and individualized advice from a veterinary medical professional. Animals exhibiting signs and symptoms of distress should be seen by a veterinarian immediately.
Questions & Answers
If my dog has been taking 5 mg daily of Prednisone for 14 days, can I stop it abruptly?
It is my understanding that there are no general rules of what constitutes a "low enough" dose for a "short enough" time to stop prednisone cold turkey.
It is best to err on the side of caution when in doubt. It's worth a call to the vet who prescribed it and ask what to do especially if there weren't clear directions printed on the bottle.
What to do next also depends on what condition is being treated. If you are thinking of stopping the medication due to side effects, your vet may feel it's important to keep your dog on this drug because the benefits outweigh the side effects.
However, for some severe types of side effects, the vet may feel it's important to stop cold turkey to prevent further damage (e.g., dog vomiting copious amounts of blood from stomach ulcers).Helpful 61
How long does it take to wean a dog off of prednisone?
Weaning a dog off of prednisone is a very delicate procedure. Only your vet can really provide this information. Usually instructions are provided on the bottle (they are very long instructions on a bottle usually for short-term uses), but if your vet has instructed you for a faster weaning protocol due to the awful side effects, then you need to follow those carefully. Please give your vet a call to clarify. Restlessness, panting, increased drinking and increased urination, increased appetite, are common side effects of prednisone.Helpful 32
Could diarrhea or soft stool be a sign of tapering your dog off prednisone too quickly?
This is difficult to answer and you should really voice your concerns with your vet. Weaning a dog too fast off steroids may cause what's known as an Addisonian crisis. The symptoms of this though are quite vague, including lethargy, loss of appetite, intermittent vomiting, and diarrhea, shaking, increased drinking and increased urination and episodes of weakness. As you can deduce, there may be several disorders causing these symptoms. Please consult with your vet.Helpful 21
Can prednisone cause skin conditions due to long term use?
Prednisone can cause several skin conditions due to its immunosuppressive properties. Here is just a general list. Because steroids such as prednisone lower the immune system's defences, it is possible for opportunistic bacterial or fungal skin infections to set. You may see a thin hair coat, blackheads and thin skin in some cases. Possibly though, the skin condition you are referring to is though is calcinosis cutis which causes the development of hard plaques on the skin which are due to the deposit of calcium crystals on the skin.Helpful 21
© 2013 Adrienne Janet Farricelli